Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 219, NWS Wichita, KS

August 19, 2018Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2018, 6:53 PM CDT for Russell County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2018, 6:53 PM CDT (23:53 UTC)
Expired
Aug 19, 2018, 8:00 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:29 PM CDTHAIL 0.253 S Russell, KSPEA SIZE HAIL AND VERY HEAVY RAIN NEAR 281 AND GRANT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS53 KICT 192353
SVRICT
KSC167-200100-
/O.NEW.KICT.SV.W.0219.180819T2353Z-180820T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
653 PM CDT SUN AUG 19 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Russell County in central Kansas...

* Until 800 PM CDT.

* At 652 PM CDT, a severe thunderstorm was located near Emmeram,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Russell, Gorham, Milberger and Russell Airport. 

This includes Interstate 70 between Mile Markers 175 and 192.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3910 9904 3911 9902 3870 9852 3870 9904
TIME...MOT...LOC 2352Z 316DEG 26KT 3899 9904 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
2 follow-up statements
745 
WWUS53 KICT 200006
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
706 PM CDT SUN AUG 19 2018

KSC167-200100-
/O.CON.KICT.SV.W.0219.000000T0000Z-180820T0100Z/
Russell KS-
706 PM CDT SUN AUG 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN RUSSELL COUNTY...

At 706 PM CDT, a severe thunderstorm was located near Gorham, or 6
miles northwest of Russell, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Russell, Gorham, Milberger and Russell Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3910 9904 3911 9902 3870 9852 3870 9904
TIME...MOT...LOC 0006Z 317DEG 24KT 3892 9897 

HAIL...0.75IN
WIND...60MPH
 
$$

KLEINSASSER
720 
WWUS53 KICT 200055
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
755 PM CDT SUN AUG 19 2018

KSC167-200104-
/O.EXP.KICT.SV.W.0219.000000T0000Z-180820T0100Z/
Russell KS-
755 PM CDT SUN AUG 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RUSSELL COUNTY WILL
EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3910 9904 3911 9902 3870 9852 3870 9904
TIME...MOT...LOC 0054Z 316DEG 26KT 3868 9867 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:24 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 19, 6:24 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
624 PM CDT Sun Aug 19 2018

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 321 PM CDT Sun Aug 19 2018

There is a trough moving through the central CONUS which has brought
beneficial rains to the Plains once more. Each round helps locations
get closer to their seasonal normal values and diminish the level of
drought. Amounts have ranged from around an inch to near three
inches. Lower temperatures with values in the 70s and showers aren't
too bad of a way to cap off the weekend. Hope you are able to get
out and enjoy it with a stroll or bike ride this evening.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 321 PM CDT Sun Aug 19 2018

Challenge: Lingering precipitation chances and high temperatures for
Monday

Minor breaks in the cloud cover across the southeast portion of the
state could maybe help initiate a strong thunderstorm this evening.
There is some instability with the current mesoscale analysis
indicating 250-500 J/kg of MLCAPE and roughly 30 kts of effective
bulk shear. Models suggest a line of convection in this area this
evening. Coverage is less than previously thought given the lack
of clearing/warming over southeast Kansas. The Storm Prediction
Center has removed the mentioned area from the slight risk with
their latest update.

The trough in the central CONUS will deepen as it heads east to the
Missouri Valley on Monday. Cloud cover is going to stick around to
start the work and school week which will help inhibit temperatures
combined with the cooler air in place. A lower trend in temperatures
was inserted for northeast Kansas into the Flint Hills based on this
lingering cloud cover. It is possible that values could trend closer
to the previous forecast, but this will depend on the clearing with
the further eastward progression of this system. As the system
deepens, the tightening gradient is going to bring an increase in
wind speeds for Monday; they are going to be what many consider to
be the Kansas average at sustained speeds of 15 to 25 mph. This
trough tracks to be over the Great Lakes on Tuesday.

A ridge is expected to move in after this system for Tuesday and
Wednesday. Highs will be brought up into the lower 80s which is
nearly 10 degrees below seasonal averages in the lower 90s. There is
weak wave that will move through late Tuesday night into Wednesday
morning bringing a return in the precipitation chances.

.LONG TERM...(Thursday through Sunday)
Issued at 321 PM CDT Sun Aug 19 2018

Challenge: Precipitation chances for the week

Another trough will move from along the Front Range and track
eastward towards the Plains on Thursday. Chances of thunderstorms
exist again late Wednesday night into early Thursday. Another round
could occur on Friday. Multiple chances throughout the forecast are
going to be without a doubt adjusted in future issuance. It has been
a bit here and a bit there with the previous issuances and does not
look to change given the pattern. Temperatures are going to rise
back to lower 90s for next weekend. There is another wave progged to
pass through to end the weekend or start the last week in August.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 609 PM CDT Sun Aug 19 2018

Main aviation challenges this period are chances for scattered
showers and thunderstorms and MVFR ceilings at various times
during the period.

Latest radar imagery shows a few diurnally driven showers and
thunderstorms in central Kansas that are expected to impact KRSL
and KGBD sometime around 01z. Have left VCTS in the TAFs for now,
as it appears the strongest storms will miss the terminal sites.
However, be on the lookout for amendments as needed, as further
development could warrant strong wind gusts, locally heavy
rainfall, and reduced visibilities. In south central and southeast
Kansas, expect VFR ceilings initially but once cooler air moves in
from the north, MVFR ceilings should become more widespread
later tonight and linger through the overnight and early morning
hours.

During the day tomorrow, as the pressure gradient tightens, expect
some fairly gusty surface winds out of the northwest, especially
in central Kansas where gusts in the 25-30kts range are possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  79  62  83 /  10  10   0   0
Hutchinson      64  79  60  82 /  20  10   0   0
Newton          63  77  60  81 /  20  10   0   0
ElDorado        64  77  60  81 /  10  10   0   0
Winfield-KWLD   65  81  62  83 /  10  10   0   0
Russell         62  78  57  80 /  40  20   0   0
Great Bend      62  79  58  81 /  30  10   0   0
Salina          64  78  60  82 /  40  30   0   0
McPherson       64  78  60  81 /  30  20   0   0
Coffeyville     67  80  63  84 /  20  20   0   0
Chanute         66  77  63  83 /  30  30   0   0
Iola            66  77  63  82 /  40  30  10   0
Parsons-KPPF    67  79  63  83 /  20  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...TAV
Hazardous weather outlook, Aug 19, 6:10 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
610 PM CDT Sun Aug 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
610 PM CDT Sun Aug 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms remain possible this evening and tonight.
Strong or severe storms are not anticipated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An isolated thunderstorm or two is possible for further eastern
portions of the state on Monday afternoon but would be neither
strong nor severe.

Scattered thunderstorms are possible for most periods from late
Tuesday night until Friday night. At this time the best chances for
thunderstorms approaching severity would be Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:57 AM CDTAreal Flood WarningICTBarton6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.